Kentucky, 2020

Flash Flooding and Flooding in Kentucky, September 13, 2020

September 13, 2020 · NWS LMK · 8 events in 2 counties and zones

On September 13th, a large cold front covering the eastern United Stated slide southeast through the Lower Ohio Valley. This caused widespread rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On September 13th, a large cold front covering the eastern United Stated slide southeast through the Lower Ohio Valley. This caused widespread rainfall. Areas in Casey County received over 4 inches of rainfall, causing many parts of Liberty and surrounding areas to flood. Several roadways were closed, and multiple structures were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 13, 5:54 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 13, 5:54 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
654 AM EDT Sun Sep 13 2020

...Updated Aviation Discussion...

.Short Term...(This afternoon through Monday)
Issued at 310 AM EDT Sun Sep 13 2020

...Flash Flood Watch for portions of Kentucky...

Unsettled weather is expected today for the Ohio Valley as a cold
front will push through the region. With a sfc high off to our east
providing return flow to the Ohio River Valley, winds should be out
of the SSW this morning ahead of the front, which will help with
llvl moisture advection. Very high PWATs in the 2-2.25 inch range
are in the 99th percentile of the NAEFS ensemble, which strongly
indicates a saturated column capable of heavy downpours.

Per WPC, rainfall rates to 2"/hr seem possible as the column
continues to saturate. Overhead, we are located in the right
entrance region of the upper level jet, which places the Ohio Valley
in an area of deep frontogenesis and sfc convergence. The
combination of these factors lead to categorical PoPs today along
with WPC placing our eastern CWA in their Day 1 ERO. While placement
of the axis of heaviest rainfall is narrow, additional 1-2 inches
(with locally higher amounts) on top of the 1-2 (locally up to 3
inches) of rainfall received over the past 24 hours will pose a
flash flooding potential for the SE CWA. After collaborating with
OHX/JKL, plan on issuing a Flash Flood Watch as FFG values are lower
in that area.

A few showers could linger in the afternoon, mostly east of I-65,
before the front passes through the region by this evening and turn
winds to be from the NW. High temperatures will be in the low 80s
for today, with the Cumberland region staying in the mid 70s due to
the bulk of precip being in that part of the CWA. Low temperatures
for Monday AM will be in the low to mid 60s, with Southern IN
counties possibly dipping into the mid to upper 50s.

&&

.Long Term...(Monday through Saturday)
Issued at 300 AM EDT Sun Sep 13 2020

Monday - Tuesday Night...

Dry NW flow aloft will combine with strong surface high pressure
centered over the eastern Great Lakes into New England to provide
dry weather for the start of the work week. Look for a slightly
cooler/drier airmass behind the front with highs in the upper 70s
and low 80s. Most notably, dew points will be back in the 50s and
60s which will be a nice change of pace from the recent muggy
airmass. Look for crisp lows in the mid to upper 50s in most spots
Monday night.

Wednesday - Friday...

Sally is expected to enter the lower Mississippi River Valley by
Tuesday into Wednesday, and then gradually turn east as it is picked
up by a trough moving through the north central and northeast CONUS
through late week. Exact timing and amplitude of the upper trough
will be the deciding factor in how much rainfall we see from Sally.
A faster and high amplitude trough (13/00Z GFS for example) would
keep the bulk of Sally's deep moisture to our south and mainly give
us a glancing blow. Meanwhile, a slightly slower arrival of the
strong westerlies (and an accompanying cold front) will allow a bit
more poleward progress of the remnants of Sally, which brings more
tropical moisture into our area. This scenario would also combine
some of the more of the Pacific moisture associated with the
northern system, overall adding to coverage and amounts. An example
of this scenario is offered by the 12/12z ECMWF and would give us
more widespread rainfall lasting through the end of the work week.
Will keep things general for now with a blend of the two scenarios
which gives us the best chances Wednesday/Thursday. Will keep
chances in through Friday to account for the timing uncertainty.

Look for highs in the 70s to low 80s mid to late week, with lows
mostly in the 60s. Appears to be a decent cool down behind the front
whenever it does actually move through. Lows back in the 50s are
possible as early as Thursday night, but again will be dependent on
timing of that front/upper trough axis.

Friday Night - Saturday...

Regardless of timing mentioned above, the front should be through
our area heading into the weekend, setting the region up for a
drier/cooler stretch. Could be a very pleasant feel to temps as
highs in the mid 70s are pretty reasonable for Saturday. It should
be noted that there is a lot of spread for that time frame, so
confidence isn't overly high. Seeing a 5 SD spread on the ECM temp
guidance for highs on Saturday. Stay tuned.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Sun Sep 13 2020

IFR conditions this morning should gradually improve as the cold
front works through the region. Expect low ceilings to continue for
the first few hours of this TAF cycle, but we should progress to
MVFR and eventually VFR, beginning with HNB and then SDF. BWG and
LEX may linger a bit longer in MVFR flight cats as they will be
located on the warm side of the frontal boundary where ceilings and
precip will be. BWG could see a second wave of showers along the
frontal boundary during the afternoon hours, but will leave them dry
for now considering limited confidence.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 5 PM EDT /4 PM CDT/ this afternoon for
     KYZ049-054>057-064>067-073>078-081-082.

&&

Short Term...CJP
Long Term...BJS
Aviation...CJP
Hazardous weather outlook, Sep 13, 3:40 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
440 AM EDT Sun Sep 13 2020

KYZ049-054>057-064>067-073>078-081-082-140845-
Clark-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Winchester, Lebanon, Danville, Lancaster,
Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
440 AM EDT Sun Sep 13 2020 /340 AM CDT Sun Sep 13 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected to move through
the region today. One to two inches of rain with locally higher
amounts are possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of showers and storms is possible by mid week
associated with the remnants of Sally. This could result in another
round of heavy rainfall, but confidence is low in the exact track.
Stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rainfall or
flooding, as well as gusty winds.

INZ076>079-083-084-089>092-KYZ023>043-045>048-053-061>063-070>072-
140845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Butler-
Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Hodgenville,
Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green,
Franklin, and Providence
440 AM EDT Sun Sep 13 2020 /340 AM CDT Sun Sep 13 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected to move through
the region today. One to two inches of rain with locally higher
amounts are possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of showers and storms is possible by mid week
associated with the remnants of Sally. This could result in another
round of heavy rainfall, but confidence is low in the exact track.
Stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rainfall or
flooding, as well as gusty winds.

CJP/BJS

The radar

The Louisville radar (KLVX), 111 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Casey

When
September 13, 9:23 AM EST to 11:23 AM EST
Where
Casey County, 0.55 mi E of Beech Bottom to 1.55 mi SE of Rocky Ford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.370, -84.940

Upper Brush Creek Road flooded in multiple locations. Flowing debris was observed near the intersection of Highway 1552.

Flash Flood, Casey

When
September 13, 9:55 AM EST to 11:55 AM EST
Where
Casey County, 0.48 mi NNE of Clementsville to 1.11 mi NNW of Clementsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.287, -85.097

A vehicle stalled in high water near Highway 70 and 551.

Flash Flood, Lincoln

When
September 13, 11:00 AM EST to 12:00 PM EST
Where
Lincoln County, 0.94 mi E of Mc Kinney to 1.19 mi SE of Mc Kinney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.451, -84.753

The ambulance service and one residence were evacuated due to high water.

Flash Flood, Casey

When
September 13, 11:06 AM EST to 1:06 PM EST
Where
Casey County, 1.3 mi ESE of Kidds Store to 1.26 mi SE of Kidds Store
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.410, -84.850

Highway 127 was impassable at Highway 906 due to high water.

Flood, Casey

When
September 13, 11:33 AM EST to 1:33 PM EST
Where
Casey County, 0.69 mi N of Middleburg to 0.7 mi N of Middleburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.360, -84.820

One residence was evacuated near Highway 198 and Mill Dam road. The Green River at McKinney was at 10.7 feet.

Flood, Casey

When
September 13, 12:43 PM EST to 2:43 PM EST
Where
Casey County, 2.31 mi WSW of Beech Bottom to 2.27 mi WSW of Beech Bottom
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
37.354, -84.987

Cale Brown Road was closed at Caney Fork due to a bridge being out due to flooding.

Flood, Casey

When
September 13, 12:45 PM EST to 2:45 PM EST
Where
Casey County, 1.35 mi NNW of Pricetown to 0.43 mi NNW of Liberty
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.297, -84.981

Flooding was reported in Liberty along the Green River. US 127 and Highway 70 west-southwest of Liberty were closed due to high water.

Flood, Casey

When
September 13, 12:45 PM EST to 2:45 PM EST
Where
Casey County, Middleburg to 0.45 mi S of Middleburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.350, -84.820

There was widespread flooding reported near Yosemite. Highway 70 near 198 was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921300, 921301, 921302, 921303, 921304, 921307, 921305, 921306.